Texas, 2008Winter Weather in Texas, December 23, 2008
December 23, 2008 · NWS FWD · 11 events in 11 counties and zones
Lift over a cold layer of air at the surface resulted in a glazing of light freezing rain. Even though the layer of ice was thin, numerous wrecks resulted with a few injuries.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lift over a cold layer of air at the surface resulted in a glazing of light freezing rain. Even though the layer of ice was thin, numerous wrecks resulted with a few injuries. Indirect damages are estimated at $150,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 23, 5:17 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 23, 5:17 AM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
517 AM CST TUE DEC 23 2008
.AVIATION...
CIGS AROUND 1000FT WILL CONTINUE TO LOWER THROUGH THE MID MORNING
HOURS. EXPECT PERIODS OF IFR AND LIFR THROUGH 18Z. MVFR CIGS WILL
PREVAIL UNTIL AROUND 05Z WED. BEYOND THAT TIME...VFR CONDITIONS
ARE EXPECTED. SOUTH WINDS AROUND 15KTS WILL GRADUALLY SHIFT TO THE
WEST NEAR SUNRISE WEDNESDAY AND TO THE NORTHWEST BY 16Z.
ANY PRECIPITATION THAT DEVELOPS ACROSS THE TERMINALS THIS MORNING
WILL BE LIGHT IN NATURE AND NO SIGNIFICANT IMPACTS ARE EXPECTED.
ADDITIONAL SHOWERS MAY OCCUR LATE TONIGHT AND WEDNESDAY
MORNING. ONLY LIGHT RAIN IS EXPECTED AND UNCERTAINTY IS TOO HIGH
TO INCLUDE IN TAFS AT THIS TIME.
SCHULTZ
&&
.PREV DISCUSSION... /ISSUED 352 AM CST TUE DEC 23 2008/
TEMPERATURES CONTINUE TO SLOWLY WARM ACROSS NORTH TEXAS EARLY THIS
MORNING AS WARM AIR ADVECTION INCREASES. MOST LOCATIONS HAVE
WARMED ABOVE FREEZING AS OF 3 AM. RADAR CURRENTLY SHOWS SOME LIGHT
SHOWERS/FREEZING RAIN OVER EAST TEXAS IN THE AREA OF BEST
ISENTROPIC LIFT. SOME LIGHT RAIN WILL BE POSSIBLE ACROSS NORTH
TEXAS THROUGH THE MORNING...GENERALLY EAST OF INTERSTATE 35. IF
PRECIP DOES DEVELOP...TEMPERATURES SHOULD FALL A COUPLE OF
DEGREES AS EVAPORATIVE COOLING TAKES PLACE IN THE LOWEST 1000 FT.
EVEN IF PRECIP DOES NOT DEVELOP...JUST INCREASING LOW LEVEL
MOISTURE SHOULD CAUSE A SLIGHT DROP IN TEMPERATURE DUE TO
EVAPORATIVE COOLING. THEREFORE...SOME LIGHT FREEZING RAIN IS STILL
POSSIBLE. HOWEVER...ANY FREEZING PRECIP THAT OCCURS SHOULD BE VERY
LIGHT AND VERY BRIEF WITH FEW IF ANY TRAVEL IMPACTS. WE WILL DROP
THE FREEZING RAIN ADVISORY FOR ALL AREAS BUT KEEP THE MENTION OF A
LIGHT RAIN OR LIGHT FREEZING RAIN THROUGH ABOUT 15Z. RAIN CHANCES
WILL DECREASE SLIGHTLY FROM WEST TO EAST THIS AFTERNOON/TONIGHT AS
THE UPPER TROUGH LIFTS NORTHEAST. THE PASSAGE OF THE UPPER TROUGH
WILL ALLOW A COLD FRONT TO MOVE ACROSS THE REGION WEDNESDAY WITH
DRIER AND COOLER AIR EXPECTED WEDNESDAY AFTERNOON/EVENING.
MODELS FORECAST A QUICK RETURN OF LOW LEVEL MOISTURE CHRISTMAS DAY
AS ANOTHER LOW PRESSURE SYSTEM DEEPENS OVER THE WESTERN UNITED
STATES. A FEW LIGHT SHOWERS MAY DEVELOP DURING THE AFTERNOON
THURSDAY. SOME RAIN CHANCES WILL LINGER THROUGH FRIDAY NIGHT AS
THE UPPER TROUGH AXIS SWINGS THROUGH THE REGION. ANOTHER COLD
FRONT WILL FOLLOW THE UPPER TROUGH AND MOVE ACROSS NORTH TEXAS
SATURDAY. DRY AND SEASONABLY COOL AIR WILL PREVAIL ACROSS THE
REGION THROUGH MONDAY.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 51 47 61 39 63 / 20 10 10 5 20
WACO, TX 52 51 66 40 62 / 30 20 30 5 20
PARIS, TX 44 44 57 34 57 / 50 30 20 5 20
DENTON, TX 50 42 60 37 58 / 20 10 10 5 20
MCKINNEY, TX 46 46 61 35 61 / 40 20 10 5 20
DALLAS, TX 50 48 63 39 62 / 30 20 10 5 20
TERRELL, TX 47 47 63 38 61 / 40 30 20 5 20
CORSICANA, TX 49 49 66 39 61 / 40 30 30 5 20
TEMPLE, TX 54 51 71 42 61 / 30 20 30 5 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 23, 3:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 AM CST TUE DEC 23 2008
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 AM CST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
LIGHT FREEZING RAIN IS POSSIBLE THROUGH THE MORNING HOURS...MAINLY
ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. LITTLE TO NO
ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCHULTZ
Winter Weather, Tarrant
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Tarrant forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Accidents were reported along Loop 820 and Camp Bowie West and at Loop 820 and I-30. Significant icing was reported along overpasses in Mansfield, with a few accidents reported.
Winter Weather, Dallas
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Icy bridges were reported on Highway 75. A few accidents were attributed to ice, with one major accident on South Walton Walker Road in Cockrell Hill.
Winter Weather, Ellis
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Department of Highways
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Ice was reported on Highway 67 in Midlothian, Highway 287 from Midlothian to Waxahachie, and the I-35 East overpass between Milford and Red Oak.
Winter Weather, Parker
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Parker forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
I-30 East was closed due to ice.
Winter Weather, Wise
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Wise forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Ice was reported on Highways 287/81, 380, and 114 throughout the county.
Winter Weather, Fannin
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Fannin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Ice was reported on numerous bridges in the county.
Winter Weather, Cooke
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Cooke forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Ice was reported on numerous bridges in the county, as well as Highway 82.
Winter Weather, Collin
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Collin forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Ice was reported at Highway 190 and Preston Road.
Winter Weather, Montague
- When
- December 23, 6:00 AM CST to 11:00 AM CST
- Where
- Montague forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Ice was reported on Highway 82 throughout the county.
Winter Weather, Lamar
- When
- December 23, 7:00 AM CST to 11:00 AM CST
- Where
- Lamar forecast zone
- Injuries
- 0 direct, 5 indirect
- Reported by
- Newspaper
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
At least a dozen accidents occurred due to icy roadways. Four of the accidents caused injuries. Highway 172 nad Highway 24 were especially treacherous.
Winter Weather, Grayson
- When
- December 23, 8:00 AM CST to 11:00 AM CST
- Where
- Grayson forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Five weather-related accidents occurred on icy streets and bridges across the county. There were no injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 23, 20083 deaths · 4 injured · $185,000 · 4 events
- Winter Weather in Kansas, December 23 to 24, 20082 deaths · 20 injured · $200,000 · 6 events
- Winter Weather in Pennsylvania, December 23 to 24, 20082 deaths · 10 injured · 10 events
- Winter Weather in Illinois, December 23, 20082 deaths · 4 injured · 2 events
- Winter Weather in Indiana, December 23, 20082 deaths · $45,000 · 1 event
- Winter Weather in Kentucky, December 23, 20082 deaths · 22 events
- Winter Weather in Arkansas, December 23, 20082 deaths · 1 event
- Winter Weather in Arkansas, December 23, 20081 death · 1 injured · 9 events
- Winter Weather in Wisconsin, December 23, 200810 injured · 1 event
- Winter Weather in Kentucky, December 23, 2008$108,000 · 9 events
- Winter Weather in Arkansas, December 23, 200840 events
- Winter Weather in Kansas, December 23 to 24, 20083 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145850, 145852, 145854, 145855, 145856, 145857, 145858, 145860, 145861, 145576, 145575.